CP was a 73-year-old African American man with a history of type 2 diabetes mellitus (T2DM) and atherosclerotic complications. His T2DM had previously been well controlled (HbA1c 6.3%) on glyburide, rosiglitazone, and metformin. He had never been hypoglycemic on these medications at home. He was admitted to the hospital with a urinary tract infection and acute renal insufficiency (Cr 1.8 mg/dL), primarily due to dehydration. Because of his renal insufficiency, both his metformin and glyburide were discontinued on admission and he was started on glipizide and ciprofloxacin. For 3 days on this regimen his blood glucoses ranged from 123 to 273 mg/dL. After this period, he was changed to gatifloxacin, and within 24 hours his fasting blood glucose fell to 62 and then 33 mg/dL. All medications, except the gatifloxacin, were discontinued, but the patient remained hypoglycemic for 72 hours, despite IV D10W and continuous tube feeds via NG tube. Over this time, his blood glucose ranged from 25 to 127 mg/dL. At this point, a hypoglycemic workup was obtained; sulfonylurea screen was negative, but insulin (42.2 μU/mL, nl < 30) and C-peptide (8.9 ng/mL, nl < 4) were inappropriately markedly elevated at a time when his blood glucose was low (69 mg/dL). Within 24 hours of discontinuing gatifloxacin, the patient's blood glucose rose rapidly to 160 mg/dL with a concomitant rapid fall in plasma insulin (to 4.8 μU/mL) and C-peptide (to 0.7 ng/mL). Glucoses stayed over 200 mg/dL until the patient's original oral diabetes medications were resumed. Review of literature revealed 10 other reported cases of hypoglycemia associated with gatifloxacin; only one of them had reported insulin levels during the hypoglycemic episode. All of these cases involved patients over the age of 65 years.
Conclusion This case demonstrates gatifloxacin-induced hypoglycemia, a relatively uncommon but described entity. Gatifloxacin has been shown in mouse studies to induce insulin secretion by inhibition of ATP-sensitive potassium channels, leading to beta-cell depolarization and release of stored insulin granules, resulting in hypoglycemia. In elderly patients, with and without oral agent-treated diabetes, it may be best to consider antibiotics other than gatifloxacin as first line for treatment of infections.